Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Memphis, TN

April 4, 2003Lake County, Obion County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 4, 2003, 9:33 PM CST for Lake County, Obion County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 9:33 PM CST (03:33 UTC)
Expired
Apr 4, 2003, 10:15 PM CST
In force
42 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 95 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 8:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS54 KMEG 050333
SVRMEM
TNC095-131-050415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHWEST TENNESSEE
  OBION COUNTY IN NORTHWEST TENNESSEE

* UNTIL 1015 PM CST.

* AT 931 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  TIPTONVILLE...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1015 PM CST INCLUDE...
  TIPTONVILLE...
  SAMBURG...
  HORNBEAK...
  TROY...CLAYTON...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3645 8964 3627 8963 3624 8908 3649 8906

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:36 PM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 4, 3:36 PM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CST FRI APR 4 2003

A COLD FRONT EXTENDS ACROSS CNTRL MO INTO EXTREME NW AR AND ERN OK.
THE MAIN TSTM ACTIVITY IS ACROSS THE MID MS VLY WITH ANOTHER AREA
OVER NE TX.

EXPECT THE FRONTAL BOUNDARY TO ENTER THE NW CORNER OF THE CWA AROUND
01Z AND MOVE THROUGH THE AREA TNT. TSTMS WILL DEVELOP AND BECOME
MORE ORGANIZED AS THE FRONT MOVES INTO THE UNSTABLE ATMOSPHERE. A
FEW STORMS MAY BE SEVERE WITH THE MAIN THREATS BEING DAMAGING
STRAIGHT-LINE WINDS FROM BOW ECHOES AND POSSIBLY LARGE HAIL. THE
CHANCE OF SVR TSTMS WILL DECREASE THROUGH THE EVENING AND OVERNIGHT
HOURS...EVEN THOUGH AREAL COVERAGE OF THE STORMS WILL BE GREATER. A
SMALL CHC OF SHWRS WILL LINGER OVER NE MS EARLY SAT BEFORE DRIER AIR
TAKES CONTROL.

THE COLD FRONT WILL BECOME STATIONARY OVER CNTRL MS SAT...RETURN NWD
AS A WARM FRONT SAT NITE...AND MOVE THROUGH THE CWA SUN. A SFC LOW
WILL TRACK ALONG THE FRONT SUN NITE...THEN THE BOUNDARY WILL ONCE
AGAIN MOVE THROUGH AS THE COLD FRONT. WILL INCREASE THE POPS SAT
NITE WITH VERY HIGH POPS SUN. CANNOT RULE OUT SVR STORMS SUN AND
HEAVY RAIN IS ALSO A POSSIBILITY.

A CANADIAN HIGH WILL PROVIDE A COOLER AND DRIER AIRMASS TO THE
REGION THROUGH MUCH OF THE COMING WEEK MON-FRI.

PRELIM VALUES...
MEM 53/67/50/68/50/62 714861
MKL 52/66/47/66/51/60 713871
JBR 50/65/47/65/47/60 604861
TUP 57/70/53/73/55/64 923871

.MEG...NONE.

SWC
Hazardous weather outlook, Apr 4, 2:42 PM CST, 6 hours 51 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH FROM LATE THIS AFTERNOON THROUGH TONIGHT.

A COLD FRONT WILL CONTINUE TO MOVE ACROSS ARKANSAS THIS AFTERNOON
AND EARLY EVENING...AND THROUGH THE MID-SOUTH TONIGHT. MOIST AND
UNSTABLE AIR WILL ALLOW THE DEVELOPMENT OF THUNDERSTORMS...POSSIBLY
IN THE FORM OF A SQUALL LINE...IN ADVANCE OF THE FRONT.

THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE MOST FAVORABLE TIMES FOR SEVERE WEATHER WILL
BE BETWEEN 5 PM AND 11 PM ACROSS EAST ARKANSAS AND THE MISSOURI
BOOTHEEL...AND BETWEEN 8 PM AND 2 AM ACROSS WEST TENNESSEE AND NORTH
MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...

THE COLD FRONT THAT MOVES THROUGH THE MID-SOUTH TONIGHT WILL RETURN
NORTHWARD AS A WARM FRONT LATE SATURDAY NIGHT. LOW PRESSURE AND A
COLD FRONT WILL MOVE EASTWARD THROUGH THE AREA SUNDAY AND SUNDAY
NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY...AND SOME
STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH
TONIGHT...AND AGAIN ON SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:19 PM CSTSevere Thunderstorm WarningMEGLauderdale26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.